Ohio, 2003

Hail in Ohio, July 18, 2003

July 18, 2003 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 1:10 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 18, 1:10 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT FRI JUL 18 2003

ERLY AFTN UPDTE FOR SVR WATCH BOX TIL 8PM MOST OF CWA.

.PBZ...
MD...NONE.
OH...SVR WATCH TIL 8PM EDT OHZ039>041-048>050-057>059-068-069.
PA...SVR WATCH TIL 8PM EDT PAZ013>016-020>023-029>032.
WV...SVR WATCH TIL 8PM EDT WVZ001>004-012-021-022.
Hazardous weather outlook, Jul 18, 10:05 AM EST, 3 hours 13 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS
SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING
WILL ACCOMPANY THESE STORMS ALSO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Jul 18, 10:00 AM EST, 3 hours 18 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-182100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EDT FRI JUL 18 2003

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY TONIGHT
FOR MOST OF THE REGION...MAINLY SOUTH OF INTERSTATE 80.
THUNDERSTORMS THAT DO DEVELOP ACROSS THE AREA...PRECEDING A COLD
FRONT...HAVE THE POTENTIAL TO REACH SEVERE LEVELS.

THE AREAS TO BE AFFECTED FOR SEVERE THUNDERSTORMS WILL BE MOST
OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...EXTREME NORTHERN WEST
VIRGINIA AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING
WINDS...HAIL AND HEAVY RAIN ALONG WITH FREQUENT AND DANGEROUS
LIGHTNING.

SKYWARN SPOTTERS...THE NETWORK MAY BE ACTIVATED DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL UPDATES ON THIS
DEVELOPING SITUATION.
Special weather statement, Jul 18, 11:40 AM EST, 1 hour 38 minutes before
OHZ040-041-PAZ020-181815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT FRI JUL 18 2003

...THUNDERSTORMS MOVING INTO REGION...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION DURING THE
EARLY AFTERNOON. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL AND
WIND GUSTS TO 35 MPH. ALSO RAIN...UP TO THREE-QUARTERS OF AN INCH
IN LESS THAN AN HOUR IS POSSIBLE...ALONG WITH DANGEROUS LIGHTNING.
Special weather statement, Jul 18, 12:28 PM EST, 50 minutes before
OHZ041-181830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT FRI JUL 18 2003

...THUNDERSTORM UPDATE...

THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING
WILL OCCUR ACROSS THE AREA THROUGH MID AFTERNOON.

SOME STORMS MAY DEPOSIT FROM ONE TO ONE AND ONE HALF INCH OF RAIN
IN LESS THAN AN HOUR. BE ALERT FOR PONDING OF WATER IN POOR DRAINAGE
AND LOW LYING AREAS. SMALL HAIL UP TO ONE HALF IN DIAMETER IS
POSSIBLE ALONG WITH FREQUENT AND DANGEROUS LIGHTNING.

WINDS MAY GUST AS HIGH AS 35 MPH.
Special weather statement, Jul 18, 12:56 PM EST, 22 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029>032-
WVZ001>004-012-021-022-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

The radar

The Cleveland radar (KCLE), 119 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coshocton

When
July 18, 1:18 PM EST
Where
Coshocton County, 3 mi S of Blissfield
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.350, -81.967

Golf ball size hail on Twp Rd 26, 3 miles south of Blissfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373932.